Arkansas, 2013

Flash Flood in Arkansas, July 22, 2013

July 22, 2013 · NWS MEG · 1 event in 1 county or zone

A large scale upper trough sat up over the Upper and Lower Mississippi River Valleys on July 22nd-July 23rd, 2013. Several upper level disturbances rotated around the base of the upper trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large scale upper trough sat up over the Upper and Lower Mississippi River Valleys on July 22nd-July 23rd, 2013. Several upper level disturbances rotated around the base of the upper trough. The disturbances set off mesoscale convective complexes during the overnight hours which pushed south during the daytime. The convection would die out during the afternoon hours. This happened on the 22nd and again on the 23rd. The thunderstorms produced damaging winds and very heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 11:46 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 11:46 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 AM CDT MON JUL 22 2013

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 909 PM CDT SUN JUL 21 2013/

UPDATE...
FORECAST LOOKS ON TRACK. COVERAGE AND INTENSITY OF SHOWERS AND
THUNDERSTORMS IS DIMINISHING OVER MOST OF THE MIDSOUTH...ALTHOUGH
SOME ADDITIONAL DEVELOPMENT IS NOTED IN NORTH CENTRAL AND
NORTHEAST ARKANSAS WHERE AN UPPER LEVEL DISTURBANCE IS HELPING TO
ENHANCE LIFT. WITH THAT SYSTEM MOVING IN SEE NO NEED TO ADJUST
POPS...AND TEMPERATURES LOOK TO BE ON TRACK.

DISCUSSION...

PREV DISCUSSION... /ISSUED 656 PM CDT SUN JUL 21 2013/

UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 325 PM CDT SUN JUL 21 2013/

DISCUSSION...

AN UPPER TROF CURRENTLY OVER THE MIDSOUTH WILL BEGIN TO SLIDE
EAST TONIGHT AND WILL PLACE THE AREA UNDERNEATH NORTHWEST FLOW FOR
AT LEAST THE FIRST HALF OF THE WEEK.

CURRENTLY...A WEAK SHORTWAVE IS MOVING THROUGH NORTHEAST ARKANSAS.
SEVERAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
PORTIONS OF THE MIDSOUTH IN RESPONSE TO THE SHORTWAVE. THIS
ACTIVITY WILL LIKELY CONTINUE INTO THE EVENING HOURS. IN
ADDITION...A FEW DIURNAL SHOWERS REMAIN ACROSS NORTHEAST
MISSISSIPPI. THESE SHOWERS SHOULD DIE OFF BY SUNSET. AFTER
MIDNIGHT...ANOTHER SHORTWAVE WILL BEGIN TO APPROACH NORTHWEST
TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP IN
RESPONSE TO THIS SHORTWAVE. EXPECT THE ACTIVITY TO BLOSSOM AS THE
SUN COMES UP FROM PARIS TO JACKSON. THE ACTIVITY WILL LIKELY
SPREAD SOUTHWARD INTO MEMPHIS AND NORTH MISSISSIPPI BY 6 TO 9 AM.
THE SHORTWAVE WILL PUSH EAST BY MIDDAY THUS EXPECT CHANCES FOR
RAIN TO DECREASE DURING THE AFTERNOON HOURS ON MONDAY.

SINCE THE MIDSOUTH WILL REMAIN IN NORTHWEST FLOW ALOFT THROUGH
WEDNESDAY...EXPECT ADDITIONAL SHORTWAVES MAY MOVE THROUGH THE AREA
BRINGING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS. TIMING
BECOMES HARDER TO PINPOINT THESE SHORTWAVES THE FURTHER WE GET OUT
IN TIME. RIGHT NOW THE BEST TIMING FOR THE NEXT SHORTWAVE WILL BE
LATE MONDAY NIGHT INTO TUESDAY.

A COLD FRONT WILL PUSH INTO THE MIDSOUTH TUESDAY NIGHT INTO
WEDNESDAY. THE 12Z ECMWF IS SLOWER THAN THE 12Z GFS WITH TIMING.
DEPENDING ON WHICH SOLUTION IS CORRECT...BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL COME EITHER TUESDAY NIGHT OR
WEDNESDAY WITH THE FRONTAL PASSAGE.

DRIER AIR FROM THE OHIO VALLEY WILL TRY TO WORK ITS WAY INTO THE
MIDSOUTH BEHIND THE FRONT AS WINDS TURN AROUND TO THE NORTHEAST.
HOWEVER PORTIONS OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI MAY
NEVER SEE THE DRY AIR AS THE FRONT STALLS OUT JUST TO THE
SOUTHWEST OF THE AREA WHICH MAY KEEP DEWPOINTS IN THE LOWER 70S.

ANOTHER ACTIVE PATTERN SETS UP FOR FRIDAY INTO NEXT WEEKEND AS THE
AREA RETURNS TO NORTHWEST FLOW ALOFT. A COLD FRONT MAY APPROACH
THE MIDSOUTH BY LATE NEXT WEEKEND.

OVERALL...TEMPERATURES WILL REMAIN NEAR NORMAL THIS WEEK WITH
HIGHS RANGING FROM UPPER 80S TO LOWER 90S. LOWS WILL MAINLY BE IN
THE LOWER TO MID 70S EXCEPT FOR WEDNESDAY NIGHT AND THURSDAY NIGHT
WHERE LOWS MAY DROP INTO THE MID TO UPPER 60S IN LOCATIONS ACROSS
WEST TENNESSEE THANKS TO THE DRY AIR THAT WILL MOVE IN FROM THE
OHIO VALLEY.

KRM

&&

.AVIATION...
06Z TAF CYCLE

UPPER TROF MOVING INTO THE MID-SOUTH OVER THE NEXT 12 HOURS WILL BE
THE MAIN CHALLENGE. A LINE OF CONVECTION HAS DEVELOPED AS OF 04Z IN
NE MISSOURI AND IS PROGRESSING SOUTHEASTWARD TOWARDS TAF SITE JBR.
THE LINE OF STORMS IS EXPECTED TO MOVE INTO THE REGION AROUND
06Z...THUS HAVE ADDED VCTS AT JBR AT 06Z AND MKL AROUND 08Z WITH MEM
FOLLOWING AT 11Z AS IT MOVES FURTHER SOUTH. MAINLY VFR CONDITIONS
EXPECTED OVERNIGHT EXCEPT FOR A CHANCE FOR MVFR/IFR CONDITIONS AT
MKL BY 08Z DUE TO FOG AND VCSH AND TUP BETWEEN 12Z AND 14Z DUE TO
FOG AND CIGS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 21, 8:09 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
909 PM CDT SUN JUL 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230415-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
909 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MIDSOUTH
FROM THE NORTHWEST MONDAY THROUGH WEDNESDAY INTERACTING WITH A MOIST
AND UNSTABLE ATMOSPHERE. STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ALONG WITH HEAVY RAINFALL LEADING TO FLASH FLOODING IN SOME
LOCATIONS MAY OCCUR DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED FROM MONDAY INTO
WEDNESDAY.

In the hours before

Special weather statement, Jul 22, 12:36 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT MON JUL 22 2013

ARZ009-018-220700-
CLAY AR-GREENE AR-
136 AM CDT MON JUL 22 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 AM CDT FOR...

  SOUTHERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED OVER
PEACH ORCHARD AT 137 AM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3635 9023 3613 9026 3619 9073 3637 9073
TIME...MOT...LOC 0637Z 274DEG 32KT 3626 9061
Special weather statement, Jul 22, 1:06 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 AM CDT MON JUL 22 2013

ARZ018-028-MOZ113-220745-
GREENE AR-MISSISSIPPI AR-DUNKLIN MO-
206 AM CDT MON JUL 22 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...

  GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED OVER OAK
GROVE HEIGHTS AT 204 AM CDT...MOVING EAST AT 30 MPH. AN ADDITIONAL
STRONG THUNDERSTORM OVER NORTHWEST GREEN COUNTY AT 204 AM CDT WILL
MOVE SOUTHEAST...AFFECTING THE SAME AREAS AS THE PRECEDING STORM AND
PRODUCING WINDS TO 45 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN DUNKLIN...GREENE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR MARMADUKE...PARAGOULD AND SENATH...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3616 8996 3593 9003 3612 9077 3614 9075
      3615 9079 3625 9075
TIME...MOT...LOC 0704Z 283DEG 28KT 3615 9046
Special weather statement, Jul 22, 2:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT MON JUL 22 2013

ARZ028-MOZ113-115-TNZ019-220845-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-DYER TN-
300 AM CDT MON JUL 22 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 AM CDT FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED 3 MILES
NORTH OF HORNERSVILLE AT 300 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN DUNKLIN...DYER...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR GOSNELL AND STEELE...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3616 8953 3588 8968 3591 8971 3589 8976
      3601 9020 3618 9011
TIME...MOT...LOC 0800Z 284DEG 28KT 3608 9007
Special weather statement, Jul 22, 2:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CDT MON JUL 22 2013

MOZ115-TNZ019-048-220900-
PEMISCOT MO-DYER TN-LAUDERDALE TN-
310 AM CDT MON JUL 22 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CDT FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 6 MILES WEST OF HELOISE AT 310 AM CDT...MOVING EAST AT
30 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN DYER...LAUDERDALE AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR CARUTHERSVILLE AND DYERSBURG...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3613 8921 3582 8939 3598 8972 3600 8973
      3600 8976 3601 8979 3619 8970
TIME...MOT...LOC 0810Z 291DEG 28KT 3607 8973

The radar

The Memphis radar (KNQA), 138 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
July 22, 2:15 AM CST to 7:00 AM CST
Where
Randolph County, Biggers to 0.83 mi ESE of Biggers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.330, -90.800

Biggers received 3.5 to 3.75 inches of rain which produced flash flooding. Numerous streets were flooded and impassable as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469275.